Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 30, NWS Dodge City, KS

September 11, 1999Haskell County, Seward County, Stevens County, Kansas

NWS Dodge City, KS issued this flash flood warning at Sep 11, 1999, 11:26 PM CDT for Haskell County, Seward County, Stevens County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 1999, 11:26 PM CDT (04:26 UTC)
Expired
Sep 12, 1999, 5:20 AM CDT
In force
6 hr
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Haskell County, KS, Seward County, KS, Stevens County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1386 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 120427
FFWDDC
KSC081-119-175-189-121020-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1126 PM CDT SAT SEP 11 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HASKELL COUNTY IN SOUTHWESTERN KANSAS
  MEADE COUNTY IN SOUTHWESTERN KANSAS
  SEWARD COUNTY IN SOUTHWESTERN KANSAS
  STEVENS COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 520 AM CDT

* AT 1125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A NEARLY STATIONARY LINE OF THUNDERSTORMS FROM 10 MILES NORTHWEST
  OF HUGOTON EAST ACROSS NORTHERN SEWARD COUNTY...SOUTHERN HASKELL
  COUNTY AND NORTHERN MEADE COUNTY.  THE STORMS WERE PRODUCING
  VERY HEAVY RAINFALL AS THEY CONTINUED TO MOVE EASTWARD ALONG
  THIS LINE.

* RADAR RAINFALL ESTIMATES AT 1125 PM CDT SHOWED AMOUNTS IN
  EXCESS OF 3 AND A HALF INCHES DURING THE PAST 2 HOURS.  LOW LAYING
  AREAS ARE LIKELY TO BE FLOODING AS THE RAINFALL FROM THE
  THUNDERSTORMS CONTINUES TO FALL THROUGH THE NEXT SEVERAL HOURS.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! EVEN A FEW
INCHES OF FLOWING WATER CAN WASH A CAR AWAY.  BE ESPECIALLY CAUTIOUS
AT NIGHT WHEN FLOODING OF ROADWAYS MAY BECOME LESS VISIBLE.  IF YOU
LIVE IN AN AREA PRONE TO FLOODING REMAIN ALERT FOR RAPIDLY RISING
WATER AND BE PREPARED TO MOVE QUICKLY TO HIGH GROUND.

$$

JOHNSON/RB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 3:14 PM CDT, 8 hours 12 minutes earlier.

Area forecast discussion, Sep 11, 3:14 PM CDT, 8 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
314 PM CDT SAT SEP 11 1999

MAIN FORECAST CHALLENGE WILL BE CHC OF PCPN ALONG COLD FRONT TONIGHT
AND THEN CLOUDS AND TEMPS IN THE LATER PERIODS.

LEE TROF LOCATED ACROSS NW KANSAS AND EASTERN CO EARLY THIS
AFTERNOON WITH SFC COLD FRONT WAS MOVING SOUTH ACROSS WY AND
SOUTHERN SD. MOISTURE CONV HAS BE INCREASING ALONG LEE TROF AS S/W
MOVES ACROSS THIS AREA. CONVECTION ALREADY BEGINNING ALONG THIS
BOUNDARY AND BEGINNING TO MOVE EAST AHEAD OF S/W WHICH APPEARS ON
W/V LOOP. ALL MODELS SEEM TO PICK UP ON THIS FEATURE WELL AND MOVES
IT INTO NORTHERN KANSAS EARLY TONIGHT. 300 MB JET MAX ALSO PROGGED
MOVE INTO WESTERN KS DURING THE EVENING. BEST UVV ASSOCIATED WITH
THESE FEATURES APPEAR TO BE NEAR AND JUST NORTH OF CWA DURING THE
EVENING. AS COLD FRONT MOVES SOUTH ACROSS WESTERN KANSAS LATER
TONIGHT, ALL MODELS MOVE A WEAKER VORT LOBE INTO CWA. THIS SEEMS
REASONABLE GIVEN 500 MB UPPER AIR ANALYSIS AND W/V LOOP. ALTHOUGH
BEST LOW LEVEL MOISTURE WILL BE LOCATED ACROSS THE EASTERN HALF OF
CWA BY THIS TIME WILL KEEP A MENTION OF 30 POPS GOING ACROSS THE
WEST TO ACCOUNT FOR THIS. HAVE ALSO OPTED TO 50 POPS IN THE NORTH
GIVEN BETTER DYNAMICS HERE. OVER THE SE WILL GO 40 POPS TONIGHT AND
30 POPS TOMORROW SINCE BELIEVE FROPA WILL NOT OCCUR UNTIL EARLY
MORNING.

CURRENTLY BELIEVE FROPA WILL BE AROUND 6Z IN THE NORTH AND 12Z NEAR
P28. WITH GOOD SFC GRADIENT AND +30 KT WNDS AT 850 WILL ALSO GO WITH
INCREASING WINDS AFTER FROPA AND CONTINUING THROUGH MOST OF THE  DAY
ON SUNDAY. NGM/ETA BOTH BRING AN INCREASE IN LOW LEVEL MOISTURE IN
BY SUNDAY AFTERNOON. 18Z VIS ALSO SEEMS TO SUPPORT THIS WITH LOW
CLOUDS EVIDENT JUST NORTH OF FRONT AHEAD OF NEXT S/W WHICH WILL MOVE
ACROSS NORTHERN SECTIONS OF CWA SUNDAY. BEST PVA WILL BE ACROSS THE
NORTH ON SUNDAY SO IN ADDITION TO MOSTLY CLOUDY CONDITIONS WILL ALSO
MENTION SLT CHC FOR SHRA ACROSS THE NORTH. CLOUDS SHOULD ALSO KEEP
TEMPS DOWN SOME SO WILL LEAN TOWARDS THE LOWER AVN GUIDANCE FOR TEMPS ON
SUNDAY.

AS SFC TO 850 MB HIGH BUILDS INTO WESTERN KANSAS SUNDAY NIGHT AND
MONDAY. DWPTS WILL CONTINUE TO FALL AS DRYER AIR SETTLES IN.
CLEARING CONDITIONS SUN PM SHOULD ALLOW TEMPS TO FALL BACK WELL INTO
THE 40S. WITH MORE SUN ON MONDAY AND 850 TEMPS HOLDING NEARLY
STEADY OR RISING A DEGREE OR TWO WILL GO WITH TEMPS A FEW DEGREES
WARMER BUT STILL NOT STRAY FAR FROM FAN.

EXTENDED DISCUSSION...

LOOKS LIKE A COOL PERIOD UNTIL THE WEEKEND. MRF/CS SHOW GOOD SURFACE
RIDGING WITH STG MID LVL TROF IN NORTHERN PLAINS. CS A LITTLE MORE
COLDER AND SLOWER. WILL HEDGE TOWARD CANADIAN AND KEEP 70S GOING THRU
THURSDAY IN LINE WITH PREV FCST. LOWS MAINLY IN 40S. WARMUP
SCHEDULED BY FRIDAY OR SATURDAY WITH 80S RETURNING.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC NB 058/069 044/071 045 310
GCK NB 056/068 043/071 044 310
EHA NB 055/068 042/070 042 310
LBL NB 060/069 044/071 046 310
HYS NB 056/068 041/070 043 520
P28 NB 064/073 047/075 047 430

.DDC...NONE.

RB/KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:22 PM CDTSevere Thunderstorm WarningDDCGrant38 min
Sep 11, 7:56 PM CDTSevere Thunderstorm WarningDDCHaskell, Seward29 min
Sep 11, 8:18 PM CDTSevere Thunderstorm WarningDDCGray, Meade47 min
Sep 11, 8:23 PM CDTSevere Thunderstorm WarningDDCHaskell17 min
Sep 11, 8:32 PM CDTSevere Thunderstorm WarningDDCSeward48 min
Sep 11, 8:50 PM CDTSevere Thunderstorm WarningDDCPawnee35 min
Sep 11, 9:38 PM CDTSevere Thunderstorm WarningDDCStevens47 min
Sep 11, 9:51 PM CDTSevere Thunderstorm WarningDDCMeade49 min
Sep 11, 11:26 PM CDTFlash Flood WarningDDCMeade6 hr
Sep 11, 11:48 PM CDTSevere Thunderstorm WarningDDCSeward47 min
Sep 11, 11:57 PM CDTSevere Thunderstorm WarningDDCStevens48 min
Sep 12, 12:14 AM CDTSevere Thunderstorm WarningDDCSeward46 min
Sep 12, 12:25 AM CDTSevere Thunderstorm WarningDDCMorton50 min
Sep 12, 12:53 AM CDTSevere Thunderstorm WarningDDCMeade47 min
Sep 12, 1:29 AM CDTSevere Thunderstorm WarningDDCClark36 min

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.